Alert archive / New Mexico / Flash Flood Warnings in 2017
Flash Flood Warning 50, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Oct 4, 2017, 3:00 PM MST for Cibola County, McKinley County, Sandoval County, New Mexico. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 4, 2017, 3:00 PM MST (22:00 UTC)
- Expired
- Oct 4, 2017, 5:00 PM MST
- In force
- 2 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Cibola County, NM, McKinley County, NM, Sandoval County, NM
The radar
The Albuquerque radar (KABX), 48 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 4, 3:30 PM MST | FLASH FLOOD | San Fidel, NM | MEDIA REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1177 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 148 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted.
369
WGUS55 KABQ 042200
FFWABQ
NMC006-031-043-050000-
/O.NEW.KABQ.FF.W.0050.171004T2200Z-171005T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
400 PM MDT WED OCT 4 2017
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Northeastern Cibola County in west central New Mexico...
Southeastern McKinley County in west central New Mexico...
South central Sandoval County in north central New Mexico...
* Until 600 PM MDT.
* At 358 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Cubero, Cebolletita, McCartys, Marquez, San Fidel, Paguate, Bibo,
Encinal, North Acomita Village and Acomita Lake.
Flood waters are moving down down Rinconada Creek...Rio
Pagaute...Seboyetta Creek...and Salado Creek. Low water crossings
will be impassable.
lood waters are moving PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Both localized and distant heavy rainfall will create sudden and
dangerous flows in arroyos and over low water crossings.
In hilly or mountainous terrain there are numerous low water
crossings which are potentially dangerous in heavy rain. Do not
attempt to cross flooded roads. Find an alternate route.
&&
LAT...LON 3535 10739 3535 10702 3532 10703 3524 10721
3507 10721 3506 10769 3520 10775
$$
542 follow-up statements
937
WGUS75 KABQ 042303
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
503 PM MDT WED OCT 4 2017
NMC006-031-043-050000-
/O.CON.KABQ.FF.W.0050.000000T0000Z-171005T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-McKinley-Sandoval-
503 PM MDT WED OCT 4 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHEASTERN CIBOLA...SOUTHEASTERN MCKINLEY AND SOUTH CENTRAL
SANDOVAL COUNTIES...
At 501 PM MDT, Doppler radar indicated heavy rain across the warned
area. Up to two inches of rain have already fallen. Flash flooding is
already occurring.
Some locations that will experience flooding include...
Cubero, Cebolletita, McCartys, Marquez, San Fidel, Paguate, Bibo,
Encinal, North Acomita Village and Acomita Lake.
Flood waters are moving Rinconada Creek...Rio Pagaute...Seboyetta
Creek...and Salado Creek. Low water crossings will be impassable.
Flooding has been reported by media in San Fidel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Do not enter or cross flowing water or water of unknown depth.
In hilly or mountainous terrain there are numerous low water
crossings which are potentially dangerous in heavy rain. Do not
attempt to cross flooded roads. Find an alternate route.
&&
LAT...LON 3535 10739 3535 10702 3532 10703 3524 10721
3507 10721 3506 10769 3520 10775
$$
54279
WGUS75 KABQ 042353
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
553 PM MDT WED OCT 4 2017
NMC006-031-043-050002-
/O.EXP.KABQ.FF.W.0050.000000T0000Z-171005T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cibola-McKinley-Sandoval-
553 PM MDT WED OCT 4 2017
...THE FLASH FLOOD WARNING FOR NORTHEASTERN CIBOLA...SOUTHEASTERN
MCKINLEY AND SOUTH CENTRAL SANDOVAL COUNTIES WILL EXPIRE AT 600 PM
MDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3535 10739 3535 10702 3532 10703 3524 10721
3507 10721 3506 10769 3520 10775
$$
54What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 2:03 PM MST, 57 minutes earlier.
Area forecast discussion, Oct 4, 2:03 PM MST, 57 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 303 PM MDT Wed Oct 4 2017 .SYNOPSIS... A very moist southerly flow across the state will bringing numerous to widespread showers and storms across New Mexico through Thursday evening. A few isolated storms could become severe across the NW this evening. Already saturated soils will increase the threat of flash flooding, especially over eastern NM. Drier weather arrives by Friday and through the weekend from a Pacific cold front. && .DISCUSSION... A very moist airmass as shown by this morning's sounding with a near record PWAT. The increased moisture has pushed the NM/AZ border. The upper low over CA yesterday has moved into the northern Rockies with a high shifting west into Texas. This has left the jetmax centered over the Great Basin with mid-level shear values 50-60kts over NW NM. Given the increased moisture, there is also moderate instability with MUCAPE values 2000-3000 J/kg. This will lead to a moderate risk of severe t-storms over western and and NW New Mexico, capable of producing large hail and strong downburst winds this evening. Numerous to widespread showers and storms are expected elsewhere across the state, producing locally heavy downpours. Given lastnight's heavy rains over the eastern plains and the potential for training cells over central NM and the Sangre's, a Flash Flood Watch has been hoisted for tonight through Thursday evening. Thursday will see persistent forecasting with perhaps a slight shift in storm activity to the east, but overall no real change from Wednesday. The upper low over the northern Rockies will open to a trough swinging through a Pacific cold front by Friday. Highs will drop ~10F behind the front across the NW half of the state first, then extending into the SE plains by Saturday. Long range, models are depicting another stout Pacific front arriving by the start of next week, dropping temperatures considerably across the northern half of the state. There's still considerable differences in timing with the ECMWF being the fastest to arrive Monday morning, and the GFS holding off until Tuesday morning. 24 && .FIRE WEATHER... An upper level low pressure system tracking slowly northeastward across the Great Basin and northern Rockies will continue to draw deep moisture over New Mexico through Thursday. PWATs over 1 inch across central and southeast areas are expected tonight and Thursday with record or near record values for these dates forecast at Albuquerque. Tonight through Thursday night, 0.25 to 0.75 inch rain amounts will be common east of the continental divide, with local amounts over 1.5 inches over central and eastern areas. Lighter amounts are expected west of the continental divide. The upper level low will begin to migrate eastward onto the upper Great Plains Thursday night and Friday, steering drier air over New Mexico. A Pacific cold front will also arrive from the west and northwest on Friday with dry air. West winds will become breezy to windy Friday afternoon across northern areas and from the central mountains eastward across the eastern plains. Gusts may peak near 50 mph in the Sangre de Cristo Mountains and eastward onto the northeast highlands and plains. Isolated showers and thunderstorms may linger Friday from south central to east central areas, but wetting footprints will probably be small with these cells. A back door cold front will dive southward through the eastern plains Friday night, but this front will be dry. Persistent dry air flowing into the area from the west and northwest on Saturday will cause humidities to continue to trend downward with dry weather expected Saturday and Sunday. An upper level trough crossing the northern and central Rockies will send a moist back door cold front southwestward through the state starting late Sunday night or Monday morning resulting in humidities 5 to 29 degrees higher on Monday. The GFS and ECMWF differ on the timing of the upper level trough and surface cold front. The system will bring a slight chance of showers and thunderstorms to some areas along and east of the central mountain chain Sunday night through Monday night. Temperatures will trend downward areawide both Monday and Tuesday with highs bottoming out on Tuesday a few to 12 degrees below normal across the west, and as much as 19 degrees below normal in the east. Areas of poor ventilation east of the continental divide on Thursday will see some improvement as winds strengthen areawide on Friday. In the wake of Friday's Pacific cold front mostly poor ventilation is expected Saturday. Some poor readings may linger across northern areas on Sunday, before decreasing again with Monday's back door cold front. 44 && .AVIATION... 18Z TAF CYCLE With abundant moisture to persist over the area through Thursday, widespread showers and thunderstorms are expected this afternoon through tonight. The greatest coverage will favor locations along and east of the continental divide. A few storms may turn severe from west central to north central areas this afternoon and evening. Southeasterly upslope flow along the east slopes of the central mountain chain should produce areas of MVFR and IFR conditions in low clouds and fog tonight through Thursday morning. 44 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 56 78 46 70 / 20 30 5 0 Dulce........................... 49 69 45 68 / 60 80 50 5 Cuba............................ 54 70 49 69 / 50 60 40 5 Gallup.......................... 53 79 45 73 / 20 20 5 0 El Morro........................ 49 73 46 72 / 40 50 20 5 Grants.......................... 53 74 48 75 / 40 60 20 5 Quemado......................... 55 76 49 76 / 30 40 30 5 Glenwood........................ 57 83 53 85 / 50 50 20 5 Chama........................... 48 65 44 62 / 60 70 50 10 Los Alamos...................... 56 67 52 70 / 70 70 50 10 Pecos........................... 54 68 52 71 / 70 70 70 10 Cerro/Questa.................... 50 67 48 66 / 50 40 40 5 Red River....................... 43 59 42 58 / 40 40 40 10 Angel Fire...................... 46 65 45 64 / 50 50 30 10 Taos............................ 52 71 49 70 / 50 40 30 10 Mora............................ 51 68 48 70 / 60 60 40 10 Espanola........................ 57 75 54 77 / 50 50 40 5 Santa Fe........................ 56 68 53 71 / 60 70 60 10 Santa Fe Airport................ 57 72 54 75 / 50 60 60 10 Albuquerque Foothills........... 60 75 56 79 / 60 70 60 10 Albuquerque Heights............. 61 76 58 80 / 50 70 60 5 Albuquerque Valley.............. 61 78 58 81 / 50 60 60 5 Albuquerque West Mesa........... 60 76 57 80 / 60 60 60 5 Los Lunas....................... 58 79 54 83 / 60 70 60 10 Rio Rancho...................... 60 77 57 80 / 60 70 60 5 Socorro......................... 61 80 59 86 / 50 60 50 20 Sandia Park/Cedar Crest......... 56 71 54 74 / 60 80 70 10 Tijeras......................... 56 72 54 76 / 60 80 70 10 Moriarty/Estancia............... 56 74 52 78 / 40 70 70 5 Clines Corners.................. 56 70 54 73 / 40 70 70 5 Gran Quivira.................... 57 72 56 78 / 50 70 50 20 Carrizozo....................... 60 77 58 82 / 50 50 30 10 Ruidoso......................... 56 73 55 77 / 60 60 40 10 Capulin......................... 55 71 50 72 / 30 40 20 10 Raton........................... 55 73 51 74 / 30 30 20 10 Springer........................ 55 72 50 76 / 40 40 30 10 Las Vegas....................... 55 68 52 72 / 50 60 40 5 Clayton......................... 61 73 58 79 / 30 30 10 10 Roy............................. 59 69 55 77 / 50 50 30 10 Conchas......................... 64 73 62 83 / 50 50 30 10 Santa Rosa...................... 62 73 60 82 / 60 60 40 10 Tucumcari....................... 64 76 63 84 / 60 50 30 20 Clovis.......................... 64 75 61 81 / 60 50 20 10 Portales........................ 65 76 62 83 / 60 40 20 10 Fort Sumner..................... 64 74 62 83 / 80 60 20 10 Roswell......................... 67 81 64 89 / 60 30 10 10 Picacho......................... 62 76 59 84 / 70 50 30 10 Elk............................. 60 74 58 81 / 70 40 40 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Thursday evening for the following zones... NMZ511>515-518-519-521>523-527>539. && 24
Hazardous weather outlook, Oct 4, 2:59 AM MST, 12 hours 1 minute before
Hazardous Weather Outlook National Weather Service Albuquerque NM 359 AM MDT Wed Oct 4 2017 NMZ501>540-051100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 359 AM MDT Wed Oct 4 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A few strong to severe thunderstorms are expected this afternoon and tonight across central and western New Mexico, with the primary threats being large hail and strong winds. Locally heavy rainfall will accompany some of these thunderstorms, especially across portions of eastern New Mexico, where localized flash flooding will be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated strong to severe thunderstorms will be possible across central and northern New Mexico Thursday and Thursday evening. Large hail and strong winds will again be the main threats in stronger thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 28
In the hours before
Special weather statement, Oct 4, 1:11 PM MST, 1 hour 49 minutes before
Special Weather Statement National Weather Service Albuquerque NM 211 PM MDT WED OCT 4 2017 NMZ503-504-042100- Far Northwest Highlands-Northwest Highlands- 211 PM MDT WED OCT 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO ARRIBA AND EASTERN SAN JUAN COUNTIES UNTIL 300 PM MDT... At 211 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Blanco Trading Post, or 26 miles south of Navajo Dam, moving northeast at 40 mph. Nickel size hail will be possible with this storm. Heavy rain will also be possible with this storm. This storm will remain over mainly rural areas of northwestern Rio Arriba and eastern San Juan Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. Heavy rains will cause water to pond on roads and in low spots. Fast running water will quickly fill arroyos and ditches. && LAT...LON 3628 10757 3642 10770 3678 10716 3656 10697 TIME...MOT...LOC 2011Z 229DEG 35KT 3642 10755 54
Special weather statement, Oct 4, 1:35 PM MST, 1 hour 25 minutes before
Special Weather Statement National Weather Service Albuquerque NM 235 PM MDT WED OCT 4 2017 NMZ506-507-042100- West Central Mountains-West Central Highlands- 235 PM MDT WED OCT 4 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CIBOLA AND EAST CENTRAL MCKINLEY COUNTIES UNTIL 300 PM MDT... At 234 PM MDT, Doppler radar was tracking a strong thunderstorm near San Fidel, or 10 miles east of Grants, moving northeast at 20 mph. Penny size hail, wind gusts up to 50 mph and heavy rain will be possible with this storm. Locations impacted include... Cebolletita, Seboyeta, Acomita Lake and Encinal. This includes Interstate 40 near Mile Marker 98. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3507 10763 3515 10774 3543 10756 3522 10729 TIME...MOT...LOC 2034Z 225DEG 16KT 3516 10764 DPorter
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 5:46 PM MST | Special Weather Statement | ABQ | San Miguel | 29 min |
| Oct 3, 6:28 PM MST | Special Weather Statement | ABQ | Guadalupe | 32 min |
| Oct 3, 6:29 PM MST | Special Weather Statement | ABQ | San Miguel | 31 min |
| Oct 3, 7:10 PM MST | Special Weather Statement | ABQ | 35 min | |
| Oct 3, 7:11 PM MST | Special Weather Statement | ABQ | Guadalupe | 34 min |
| Oct 3, 7:16 PM MST | Areal Flood Advisory | ABQ | Guadalupe, San Miguel | 119 min |
| Oct 3, 8:02 PM MST | Areal Flood Advisory | ABQ | De Baca, Guadalupe | 118 min |
| Oct 3, 8:11 PM MST | Areal Flood Advisory | ABQ | Chaves, Lincoln | 94 min |
| Oct 3, 8:16 PM MST | Special Weather Statement | ABQ | Guadalupe | 29 min |
| Oct 3, 8:36 PM MST | Flash Flood Warning | ABQ | De Baca, Guadalupe | 3 hr |
| Oct 3, 8:46 PM MST | Special Weather Statement | ABQ | Harding | 44 min |
| Oct 3, 8:50 PM MST | Special Weather Statement | ABQ | De Baca | 40 min |
| Oct 3, 8:57 PM MST | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| Oct 3, 9:19 PM MST | Special Weather Statement | ABQ | De Baca | 41 min |
| Oct 3, 10:05 PM MST | Special Weather Statement | ABQ | Quay | 40 min |
| Oct 3, 10:15 PM MST | Flash Flood Warning | ABQ | De Baca, Guadalupe, Quay | 3 hr |
| Oct 3, 10:37 PM MST | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel | 113 min |
| Oct 3, 10:45 PM MST | Special Weather Statement | ABQ | De Baca | 45 min |
| Oct 3, 11:26 PM MST | Special Weather Statement | ABQ | Curry | 49 min |
| Oct 3, 11:58 PM MST | Areal Flood Advisory | ABQ | Curry, De Baca, Harding, Quay, Roosevelt | 3 hr |
| Oct 4, 8:16 AM MST | Areal Flood Advisory | ABQ | De Baca | 3 hr |
| Oct 4, 9:52 AM MST | Flash Flood Watch | ABQ | 43 hr | |
| Oct 4, 1:04 PM MST | Areal Flood Advisory | ABQ | Curry | 116 min |
| Oct 4, 1:11 PM MST | Special Weather Statement | ABQ | 49 min | |
| Oct 4, 1:35 PM MST | Special Weather Statement | ABQ | 25 min | |
| Oct 4, 1:46 PM MST | Severe Thunderstorm Warning | ABQ | Cibola, McKinley | 44 min |
| Oct 4, 1:56 PM MST | Severe Thunderstorm Warning | ABQ | Rio Arriba, Sandoval | 49 min |
| Oct 4, 2:21 PM MST | Areal Flood Advisory | ABQ | Cibola | 114 min |
| Oct 4, 2:30 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, McKinley, Sandoval | 45 min |
| Oct 4, 2:33 PM MST | Severe Thunderstorm Warning | ABQ | Rio Arriba | 42 min |
| Oct 4, 2:35 PM MST | Areal Flood Advisory | ABQ | Rio Arriba, San Juan | 115 min |
| Oct 4, 3:14 PM MST | Severe Thunderstorm Warning | ABQ | Bernalillo, Cibola, Sandoval | 46 min |
| Oct 4, 3:46 PM MST | Special Weather Statement | ABQ | Valencia | 29 min |
| Oct 4, 3:49 PM MST | Flash Flood Warning | ABQ | Sandoval | 116 min |
| Oct 4, 4:00 PM MST | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Oct 4, 4:00 PM MST | Special Weather Statement | ABQ | Sandoval | 30 min |
| Oct 4, 4:09 PM MST | Severe Thunderstorm Warning | ABQ | Sandoval, Santa Fe | 51 min |
| Oct 4, 4:13 PM MST | Special Weather Statement | ABQ | Valencia | 47 min |
| Oct 4, 4:32 PM MST | Flash Flood Warning | ABQ | Bernalillo, Sandoval | 118 min |
| Oct 4, 4:48 PM MST | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe | 117 min |
| Oct 4, 4:54 PM MST | Special Weather Statement | ABQ | Taos | 36 min |
Nearby
Flash Flood Warnings in New Mexico, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.